Date of prep: December 2020
Prescribing information and
adverse events reporting
For healthcare professionals only
A National Patient Safety Alert has been issued on the risk of death from unintended administration of sodium nitrite.
A regular review of the National Reporting and Learning System (NRLS) identified two incidents where unlicensed sodium nitrite was inadvertently administered to premature babies instead of sodium bicarbonate 4.2%.
One very premature baby died soon after this incident occurred and the other died after a period of neonatal intensive care.
Sodium nitrite has one licensed indication: as an antidote to cyanide poisoning. It can cause significant side effects and is categorised as highly toxic. It should only be available in Emergency Departments.
Incidents have been reported where sodium nitrite was inadvertently administered instead of sodium bicarbonate, and other sodium-containing injections. As the packaging and labelling of sodium bicarbonate ampoules are similar to unlicensed sodium nitrite ampoules, selection errors are likely to be due to the inadvertent supply of sodium nitrite outside of Emergency Departments.
NHS acute trusts are asked to remove sodium nitrite injections from all clinical areas except Emergency Departments and replace unlicensed sodium nitrite ampoules with licensed sodium nitrite vials. Pharmacies and Emergency Departments are also asked to change procedures and storage policies for all ‘specialist antidotes’.
Failure to take the actions required under any National Patient Safety Alert may lead to CQC taking regulatory action.
Have your say here and share how similar packaging of medicines may have an impact on medication errors in your own practice.
This circular is being shared under the Open Government Copyright licence.
Pharmacy in Practice is a UK pharmacy publication with its roots in Scotland.